Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2003, 6:58 AM CDT for Wright County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 6:58 AM CDT (11:58 UTC)
- Expired
- May 1, 2003, 8:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Wright County, MO
The radar
The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1639 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
055
WUUS53 KSGF 011158
SVRSGF
MOC229-011300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 AM CDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WRIGHT COUNTY IN MISSOURI
* UNTIL 800 AM CDT.
* AT 653 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DIGGINS...OR 15 MILES NORTHWEST OF AVA...AND MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MANSFIELD BY 715 AM CDT.
NORWOOD BY 725 AM CDT.
HARTVILLE BY 730 AM CDT.
MOUNTAIN GROVE BY 740 AM CDT.
THE TOWNS OF ODIN...MANES AND GRAFF ARE ALSO IN THE PATH OF THIS
STORM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3731 9269 3708 9269 3708 9225 3747 9227
3749 9267
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:40 AM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 1, 2:40 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 AM CDT THU MAY 1 2003 CONVECTION ONGOING THIS MORNING OVER NORTH AND WEST SECTIONS OF THE FORECAST AREA...AHEAD OF A FRONT EXTENDING FROM PONCA CITY OK TO COLUMBIA. HAD A FEW HAILERS EARLIER BUT OUTFLOW HAS PUSHED AHEAD OF CONVECTION CUTTING OFF MOIST UNSTABLE INFLOW. HEAVY RAINFALL/FLOODING APPEARS TO BE MAIN THREAT AS CELLS REDEVELOP OVER SOUTH CENTRAL KANSAS AND TRAIN OVER SOUTHEAST KANSAS AND WEST CENTRAL MO. SEVERE THUNDERSTORM WATCH 192 WILL BE EXPIRING SOON AND STILL DEBATING WHETHER OR NOT AN EXTENSION WILL BE NEEDED. WILL UPDATE CODE AT THE END OF AFD AND SEND HEADERS OUT WITH NEW ZONE PACKAGE IF NEEDED. EXPECT CONVECTION TO CONTINUE MOVING THROUGH THE AREA THIS MORNING AS UPPER LEVEL DISTURBANCE PUSHING EASTWARD FROM SOUTHWEST KANSAS AND FRONTAL CONVERGENCE HELP ERODE CAP THAT SUPPRESSED STORMS YESTERDAY AFTERNOON. ALSO WOULDNT BE SURPRISED TO SEE ANOTHER ROUND OF STRONG CONVECTION ESPECIALLY OVER EASTERN SECTIONS WHERE SOME DESTABILIZATION CAN OCCUR WITH AFTERNOON HEATING. WILL SEE GRADUAL ENDING OF PRECIP TONIGHT AND EARLY FRIDAY AS COLD FRONT DROPS SOUTH OF THE OZARKS ALLOWING MUCH MORE STABLE AIR TO BUILD INTO THE REGION. WILL NOT GO QUITE AS LOW WITH TEMPS AS MAV GUIDANCE BUT HIGHS IN THE 70S AND LOWS IN THE UPPER 40S LOOKS REASONABLE. MODEL TRENDS IN LATTER PERIODS OF THE FORECAST CONTINUE TO BRING PRECIP BACK INTO THE REGION FASTER...WITH PRECIP OVER OUR WESTERN COUNTIES BY EARLY SATURDAY AFTERNOON....BUT STILL DRY SLOT THE SOUTHERN COUNTIES MONDAY MORNING. CURRENT FORECAST HAS THIS HANDLED WELL SO ONLY MADE MINOR TWEAKS TO WEATHER/POP FORECAST. .SGF... MO...NONE. KS...NONE. TERRY
Hazardous weather outlook, May 1, 5:30 AM CDT, 1 hour 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 AM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCALIZED HEAVY RAINFALL IN EXCESS OF TWO INCHES AND MINOR FLOODING. AREAS AFFECTED AND TIMING: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI THROUGH THE EARLY MORNING HOURS. DISCUSSION: CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THROUGH THE MORNING HOURS. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL. LATER TODAY ADDITIONAL STORM DEVELOPMENT IS EXPECTED...MAINLY ALONG AND SOUTH OF A COLD FRONT THAT WILL MOVE ACROSS SOUTH CENTRAL AND CENTRAL MISSOURI. LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA SATURDAY NIGHT AND SUNDAY BRINGING THE THREAT OF MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ALONG AND EAST OF A LINE FROM MOUNT VERNON TO CASSVILLE THIS MORNING...AND EAST OF A LINE FROM FORT LEONARD WOOD TO WEST PLAINS DURING THE AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Local storm report, May 1, 6:02 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 AM JOPLIN MO .75 INCH HAIL
05/01/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 1, 6:11 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0604 AM (SGF)SPRINGFIELD ARPT MO 1 INCH HAIL
05/01/03 GREENE REPORTED BY PUBLIC.Local storm report, May 1, 6:18 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0616 AM SPRINGFIELD MO .88 INCH HAIL
05/01/03 GREENE REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 1, 6:28 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 AM HURLEY MO .88 INCH HAIL
05/01/03 STONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 1, 6:40 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 AM 4 S SPOKANE MO .88 INCH HAIL
05/01/03 CHRISTIAN REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 1, 6:52 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0601 AM AURORA MO .75 INCH HAIL
05/01/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:46 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 44 min |
| Apr 30, 11:49 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 56 min |
| May 1, 1:19 AM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| May 1, 3:39 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 51 min |
| May 1, 4:18 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 57 min |
| May 1, 4:28 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 62 min |
| May 1, 5:05 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 40 min |
| May 1, 5:15 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 45 min |
| May 1, 5:26 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 49 min |
| May 1, 5:40 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 50 min |
| May 1, 5:42 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 48 min |
| May 1, 5:55 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 65 min |
| May 1, 6:10 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 35 min |
| May 1, 6:20 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 40 min |
| May 1, 6:25 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 50 min |
| May 1, 7:02 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 43 min |
| May 1, 7:37 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 53 min |
| May 1, 7:51 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 39 min |
| May 1, 8:26 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 49 min |
| May 1, 8:41 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 64 min |
| May 1, 8:50 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 40 min |
| May 1, 6:02 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 58 min |
| May 1, 6:25 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.